Alert archive / North Carolina / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 5, NWS Greenville-Spartanburg, SC
NWS Greenville-Spartanburg, SC issued this severe thunderstorm warning at Jan 24, 1997, 9:43 PM EST for Macon County, North Carolina. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 24, 1997, 9:43 PM EST (02:43 UTC)
- Expired
- Jan 24, 1997, 10:45 PM EST
- In force
- 62 min
- Issued by
- NWS Greenville-Spartanburg, SC
- Area
- Whole counties
County Macon County, NC
The radar
The Knoxville radar (KMRX), 113 km from the middle of the area, began a volume at 02:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 2.7 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 128 J/kg
- Mixed-layer CIN
- -79 J/kg
- Mixed-layer LCL
- 517 m above ground
- 0-6 km bulk shear
- 66 kt
- 0-1 km storm-relative helicity
- 186 m²/s²
- 0-3 km storm-relative helicity
- 173 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KGSP 250243 RRA SVRGSP NCC113-250345- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC 943 PM EST FRI JAN 24 1997 THE NATIONAL WEATHER SERVICE IN GREENVILLE SPARTANBURG HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 1045 PM EST FOR PEOPLE IN THE FOLLOWING LOCATION... IN WEST NORTH CAROLINA ...MACON COUNTY AT 940 PM WEATHER RADAR SHOWED A SEVERE THUNDERSTORM MOVING INTO MACON COUNTY FROM THE WEST. RADAR SHOWED STRONG POTENTIAL FOR DAMAGING WINDS OF 60 MPH OR HIGHER WITH THE STORM. DAMAGING WINDS AND LARGE HAIL WERE REPORTED NEAR MURPHY EARLIER...AMATEUR RADIO REPORTED 74 MPH WIND NEAR ANDREWS AS RELAYED BY THE MORRISTOWN WEATHER OFFICE. THE STORM WILL MOVE ACROSS TOPTON AND NANTAHALA LAKE REACHING FRANKLIN AROUND 10 PM. FREQUENT LIGHTNING AND BRIEF VERY HEAVY RAIN WILL ALSO OCCUR. PEOPLE IN THE PATH OF THIS STORM SHOULD BE ALERT FOR LARGE HAIL AND DAMAGING WINDS. FREQUENT LIGHTNING AND LOCALLY HEAVY RAIN CAN OCCUR WITH ANY THUNDERSTORM. JONES
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Greenville-Spartanburg, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 24, 8:45 PM EST, 58 minutes earlier.
Area forecast discussion, Jan 24, 8:45 PM EST, 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREENVILLE-SPARTANBURG SC
845 PM EST FRI JAN 24 1997
RAH: CAN TAKE OUT ICE WORDING. MAY WANT TO ADD TSRA POSS TO ALL AREAS.
CAN JUST USE TEMP WARMING WORDING.
CAE: CAN JUST USE TEMP WARMING WORDING.
FFC: HIER POPS. CAN JUST USE WARMING WORDING.
DISC: REGIONAL RADAR SHOWING SH/TSRA INCREASING IN COVERAGE ACROSS E
TN...AL AND NWRN GA. TSRA BEING AIDED BY DRY PUNCH AT H7 AND COLD POOL
AT H5. DAMMING STILL HOLDING ON ACROSS MOST IF NOT ALL OF THE CWA ATTM.
GOOD TMB HAS SET UP...BUT IT IS PROB JUST SOUTH AND EAST OF THE CWA.
MESO ANAL SHOW TMB HAS MOVED LITTLE IF ANY IN THE EAST THE PAST FEW
HOURS. GSO SOUNDING INDICATED TOP OF INVERSION AROUND 2,5 KFT WHILE KGSP
VWP HAS SW WINDS AT 2 KFT MSL. EVEN WITH THIS THINK TSRA WILL MAKE IT
INTO MUCH OF THE CWA AND MOST AREAS WILL SEE PRECIP. SVR STILL NOT OUT
OF THE QUESTION ALONG AND NEAR TMB. BIG QUESTION IS WHETHER OR NOT TMB
MOVES AT ALL BEFORE CFP.
TEMPS SHOULD RISE OVERNIGHT EVEN IF IT TAKES THE COLD FNT TO SCOUR OUT
COLD AIR. LATEST CALLS TO NRN NC COUNTIES FOUND TEMPS HAVE RISEN A FEW
DEGREES AND ICING NO LONGER A PROB.
RWHIn the hours before
Special weather statement, Jan 24, 4:14 PM EST, 5 hours 29 minutes before
NCZ033>037-048>050-053>057-250000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREENVILLE-SPARTANBURG SC 415 PM EST FRI JAN 24 1997 ...SOME SLEET AND ICING STILL REPORTED IN PART OF NORTH CAROLINA... AT 4 PM IREDELL COUNTY COMMUNICATIONS REPORTED SLEET FALLING BETWEEN TROUTMAN AND MOORESVILLE WITH SOME ICING ON TREES IN THE NORTHERN PART OF THE COUNTY. ICE WAS REPORTED IN ALEXANDER COUNTY ON TREES AND PORCHES...BUT NOT ON ROADS. THE TEMPERATURE THROUGH THE NORTHERN FOOTHILLS AND PART OF THE NORTHWEST PIEDMONT WAS RIGHT AT FREEZING IN MANY LOCATIONS. SOME ICE COULD STILL BE OCCURRING IN PART OF THE MOUNTAINS...ESPECIALLY IN THE COLDEST HIGH MOUNTAIN VALLEYS. DRIVERS SHOULD WATCH CAREFULLY FOR SLICK SPOTS ON ROADS THIS AFTERNOON AND EARLY THIS EVENING. JONES
Special weather statement, Jan 24, 4:15 PM EST, 5 hours 28 minutes before
NCZ033>037-048>050-053>057-250000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREENVILLE-SPARTANBURG SC 415 PM EST FRI JAN 24 1997 ...SOME SLEET AND ICING STILL REPORTED IN PART OF NORTH CAROLINA... AT 4 PM IREDELL COUNTY COMMUNICATIONS REPORTED SLEET FALLING BETWEEN TROUTMAN AND MOORESVILLE WITH SOME ICING ON TREES IN THE NORTHERN PART OF THE COUNTY. ICE WAS REPORTED IN ALEXANDER COUNTY ON TREES AND PORCHES...BUT NOT ON ROADS. THE TEMPERATURE THROUGH THE NORTHERN FOOTHILLS AND PART OF THE NORTHWEST PIEDMONT WAS RIGHT AT FREEZING IN MANY LOCATIONS. SOME ICE COULD STILL BE OCCURRING IN PART OF THE MOUNTAINS...ESPECIALLY IN THE COLDEST HIGH MOUNTAIN VALLEYS. DRIVERS SHOULD WATCH CAREFULLY FOR SLICK SPOTS ON ROADS THIS AFTERNOON AND EARLY THIS EVENING. JONES
Nearby
Severe Thunderstorm Warnings in North Carolina, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.